Functiones et Approximatio Commentarii Mathematici

A Test for the Riemann Hypothesis

Juan Arias de Reyna

Full-text: Open access

Abstract

We prove that the Riemann Hypothesis holds if and only if $$I=\int_1^{+\infty}\bigl\{\Pi(x)-\Li(x)\bigr\}^2x^{-2}\,dx<+\infty$$ with $I=J$, where $J$ is some definite, computable real number ($1.266<J<1.273$). This provides us with a numerical test for the Riemann Hypothesis. The main interest of our test lies in the fact that it can also supply a \emph{goal}. Namely, having computed $J(a):=\int_1^a \bigl\{\Pi(x)-\Li(x)\bigr\}^2x^{-2}\,dx< J$ for a number of values of $a=a_n$, we can estimate a value $a$ for which, within our precision, we will have $J(a)\approx J$.

Article information

Source
Funct. Approx. Comment. Math., Volume 38, Number 2 (2008), 159-170.

Dates
First available in Project Euclid: 19 December 2008

Permanent link to this document
https://projecteuclid.org/euclid.facm/1229696537

Mathematical Reviews number (MathSciNet)
MR2492854

Zentralblatt MATH identifier
1235.11081

Subjects
Primary: 11M26: Nonreal zeros of $\zeta (s)$ and $L(s, \chi)$; Riemann and other hypotheses

Keywords
Riemann hypothesis prime numbers Fourier Transform

Citation

de Reyna, Juan Arias. A Test for the Riemann Hypothesis. Funct. Approx. Comment. Math. 38 (2008), no. 2, 159--170. https://projecteuclid.org/euclid.facm/1229696537


Export citation

References

  • N. G. de Bruijn, The roots of trigonometric integrals, Duke Math. J. 17 (1950) 197--226.
  • H. M. Edwards, Riemann's zeta function, Academic Press, New York, (1974).
  • G. H. Hardy & J. E. Littlewood, Contributions to the theory of the Riemann zeta-function and the theory of the distribution of primes, Acta Math. 41 (1918) 119-196.
  • A. E. Ingham, The distribution of prime numbers, Cambridge University Press, (1932).
  • J. C. Lagarias, On a positivity property of the Riemann $\xi$-function, Acta Arith. 89 (1999) 217--234.
  • N. N. Lebedev, Special functions and its applications, Translated and edited by R. A. Silverman, Dover Publications, New York, (1972).
  • Li, Xian-Jin, The positivity of a sequence of numbers and the Riemann hypothesis, J. Number Theory 65 (1997) 325--333.
  • C. M. Newman, Fourier transforms with only real zeros, Proc. Amer. Math. Soc. 61 (1976) 245--251.
  • J. Nicolas, Petites valeurs de la fonction d'Euler, J. Number Theory 17 (1983) 375--388.
  • M. Riesz, Sur l'hypothèse de Riemann, Acta Math. 40 (1916) 185--190.
  • G. Robin, Grandes valeurs de la fonction somme des diviseurs et hypothèse de Riemann, J. Math. Pures Appl. (9) 63 (1984) 187--213.
  • W. Rudin, Real and Complex Analysis, Third ed., McGraw-Hill, New York, (1987).
  • L. Schoenfeld, Sharper bounds for the Chebyshev functions $\theta (x)$ and $\psi (x)$. II, Math. Comp. 30 (1976) 337--360.
  • A. Speiser, Geometrisches zur Riemannschen Zetafunktion, Math. Ann. 110 (1934) 514-521.
  • E. C. Titchmarsh, The Theory of the Riemann Zeta-function, Second Edition, Revised by D. R. Heath-Brown, Oxford University Press, Oxford, (1986).